Heamo newby. Dizzy, headache, nausea and vomitting. Help?

Hi. I'm Helen. I'm 43, diabetic and have just started HD 5 sessions ago. I am still passing urine so my consultant has prescribed two three hour sessions per week. I currently have a line but will be getting a fistula quite soon. The thing is the dialysis is making me feel dreadful. I leave the unit with a horrendous headache and I vomit for hours afterwards. Then, i cannot get enough sleep. My last session was on Tuesday (it's now Thursday evening) and I'm still very sickly, and quite unsteady on my feet. I understand that heamo can cause low blood pressure ( blood pressure is fine) and nausea but this seems to be lasting a bit too long! Does anyone else have this or have experienced it in the past? How long will it last? Any suggestions as to what i can do? It's making me not want to go to my next session (although I know I have to). Thanks xXxX

15 Replies

oldestnewest
  • Hi,

    I'm not on dialysis yet but I have done lots of reading and research about the various modalities for it. What I've learned is that feeling as you do is what HD patients complain about and the problem seems to be that they aren't dialyzing enough and/or the sessions aren't long enough. Another factor is that they are underestimating the weight that they take off at the beginning. It may not be enough since you are passing urine but you still may be taking in more than you are passing at this time. I'm sure someone on here will provide a more thorough answer and I'd like to hear their responses.

  • Thanks for your reply. What's concerning me most is that i feel a lot worse now I'm on the dialysis to when I wasnt. I honestly feel dreadful. I telephoned my GP this morning and he basically told me to just wait until my next session (tomorrow) and tell the nurses at the unit, and they will try to get to the bottom of it. I also read a lot about it and my conclusion is they are taking too much fluid, too quickly hence my blood pressure is dropping, I get the associated problems that comes with that and the 'dialysis hangover' that I've read so much about. The thing is when I read about this hangover effect it doesn't seem to last much longer than a day - but here I am three days in and feeling worse everyday!!I

    I feel a little bit uninformed and I don't quite know what to do for the best! Thanks again - i also look forward to any other advice that others can send my way. Good luck with your future treatment xx

  • Have you considered PD Dialysis? That’s what I’m doing with a cycler at night. It’s pretty easy no pokes no blood

  • hi. thanks for your reply. I have been strongly advised against PD because I have a number of bowel conditions which would cause complications. xx

  • Hi Helen, when I started HD I found that if they took too much fluid off I felt dreadful like yourself. Everyone is different and you have to find what works for you. Also you are still passing urine.

  • Hya. Thanks for your rep!y. I think that's what the problem is too. I've been thinking about my last session and the nurses weren't really sure about my weight (this was my first session at a new unit my first four were on the ward) they kept on asking me to get on and off the scales. I know I gain quite a bit in between even though I still pass urine and restrict my fluid intake. Do you think I need three times a week for four hours rather than twice a week for three hours? At least that way it maybe that I don't gained much inbetween and it wouldn't be taken off as quickly? That's just my thoughts but maybe I'm wrong - would love to hear others thoughts and experiences xx

  • Im think that it is very possible they are taking too much fluid off. I do know my first few treatments were horrible with the same symptoms you are describing. Have they checked your blood panel to be sure your sodium level is normal?

  • Thanks for your reply. The answer to your question is that i don't know but I will ask tomorrow when I go for my next session. I am not looking forward to feeling like this all the time and I'm still not sure about actually going to morrow. I mean I know I have to but it's not something I'm relishing! I will ask them to look at my b!good test results. Thanks again c.f.

  • When I was doing dialysis everyone was on 4 hours 3 times a week. This way fluid isn't taken off too quickly. I started with 1litre I think then if I felt ok increased it. You get a gauge with your weight increase. You should weigh before and after each session. On my unit, some people were taking 3+ litres off each session but they had been doing dialysis for months or even years. If you feel light headed or a bit dizzy during a session, tilt your chair back, that usually helps. The more dialysis you do should make you feel a bit better. Personally, the day after dialysis I felt rubbish but I was at 5% egfr. I can only go off my experience but ask questions if your not sure, only try and change one thing at once, then you know if it's working and what works for someone else might not work for you. Hope this helps.

  • Thanks for your reply. I do think I need more frequent, !inter sessions as I truly believe they're taking too much off too quickly. I will ask the questions to morrow at my next session. Thanks again c.f.

  • That should say "more frequent, longer sessions" oh, and I'm currently at 4% c.f.

  • Update after today.... I was right they had took too much fluid. As I'm still passing urine I only gained 0.1kg in the four days between sessions and they took 1 off hence a crash in my blood pressure. My weight gain was the same today so they didn't take anything off at all. I feel much better apart from a mild headache and tired. We will see how I get on as

  • Hi Helen. I found using a good pair of home scales and weighing myself the same time every morning when I get up gave me a much better estimate on how much liquid I was carrying than the spot reading at the dialysis centre.

    Taking this together with my blood pressure I decide how much liquid I am carrying and then discuss and agree the amount to be taken off with the nurse.

    There is no "one size fit all" in HD and I strongly believe you have to take a measure of control over it from the effect it's having on you.

    It does usually get better as you body learns to tolerate it but one thing to consider is your blood sugar as a dialysis session will possible remove up to half of the glucose in your blood. So if you are tested at the start and it's 6.0 for example it could drop to 3.0 by the end if you don't eat during dialysis putting you into diabetic hypoglycemia territory with these symptoms.

    Shakiness.

    Dizziness.

    Sweating.

    Hunger.

    Irritability or moodiness.

    Anxiety or nervousness.

    Headache.

    Talk to you consultant is my advice and read up on as much as can on dialysis.

    Fred

  • thanks for your reply. I always check my blood sugar before and after and eat a carbohydrate snack during my dialysis. I have been diabetic for 26 years so I am quite knowledgably about diabetes and I'm really aware of my hypoglycaemia symptoms but what I am experiencing is something on a totally different scale and it lasts for days. ive had another session today and because I had actually lost weight since my last session they didn't take any fluid off again today. the technician also reduced the pump speed which has seemed to help. I came home and went to sleep for an hour and a half and [touch wood] I feel fine - much better than I have done all week. I hope this continues. this is a massive learning curve for us all and I'm grateful for all your advice and suggestions xx

  • Hi Helen, that's great news. Glad you are feeling better.

You may also like...